Friday, August 7, 2009

The trouble with Tamiflu

OseltamivirImage via Wikipedia

Not the latest news, but not a week old yet, so it is still timely. For those who haven't read about this news, it is a priceless piece of info, so we don't just administer the medicine to our kids…
----------

Flu drug 'linked to side effects among children': Reports

THE DAILY TELEGRAPH

Recent studies have led to growing concern about Tamiflu's side effects on children.

MORE than half of the children taking Tamiflu to combat H1N1 flu suffer side effects such as nausea, insomnia and nightmares, new research claims.

The anti-viral drug, which is being handed out to hundreds of thousands of Britons, can also produce stomach pains, vomiting and diarrhoea, research suggests.

A study found that almost one in five youngsters experience neuropsychiatric side effects, such as poor concentration, confusion, and sleeping problems.

Thousands of schoolchildren were given the drug as a preventive measure during the early stages of the H1N1 flu pandemic in Britain.

The findings are likely to lead to concern among parents that their children's performance at school has been jeopardised by taking the drug.

Only people with suspected or confirmed H1N1 flu are now being prescribed Tamiflu.

Two studies from experts at the Health Protection Agency (HPA) showed a "high proportion" of British schoolchildren reporting problems after taking Tamiflu.

Data was gathered from children at three schools in London and one in south-west England who were given Tamiflu earlier this year after classmates became infected.

One study, of 248 children aged 11 and 12 at a school in south-west England, which was closed after a pupil contracted the virus, found that more than half suffered side effects from taking Tamiflu.

The researchers said "likely side-effects were common" and the "burden of side effects needs to be considered" when deciding on giving Tamiflu to children prophylactically.

Another study of 103 schoolchildren found that 45 suffered side effects such as nausea, stomach pain, problems sleeping, vomiting and diarrhoea.

Almost one in five (18 per cent) reported a neuropsychiatric side effect, such as poor concentration, inability to think clearly, problems sleeping, feeling dazed or confused and nightmares.

The report concluded: "This may be of particular concern to exam-year students (and their parents)."

The studies were carried out in the early stages of the pandemic, when everyone sharing a classroom with a child who had developed the H1N1 flu was given the drug, even if they did not show any symptoms.

The findings were disclosed as it emerged that the Japanese authorities are advising doctors not to prescribe Tamiflu to youngsters between the ages of 10 and 19 over fears of neuropsychiatric side effects.

A statement from Roche, which manufactures Tamiflu, said the contribution of Tamiflu to neuropsychiatric effects "has not been established".

A spokeswoman for Britain's Department of Health said: "As is the case with many medicines, nausea is a known side effect of Tamiflu, in a small number of cases.

"Symptoms may lessen over the course of the treatment, and it may help to take Tamiflu either with or immediately after food, and drinking some of water may also lessen any feeling of nausea."

From TODAY, News – Weekend, 01-Aug-2009